Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 16, 2018, 5:43 PM EDT for Flagler County, Florida. It was in force for 17 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2018, 5:43 PM EDT (21:43 UTC)
- Expired
- May 16, 2018, 6:00 PM EDT
- In force
- 17 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Flagler County, FL
The radar
The Jacksonville radar (KJAX), 124 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:50 PM EDT | TSTM WND DMG | 2 S Palm Coast, FL | BILLBOARD SIGN WAS BLOWN DOWN NEAR I-95 AND OLD KINGS ROAD. THE TIME GIVEN WAS BASED ON RADAR. |
| May 16, 5:55 PM EDT | TSTM WND GST 43 | Palm Coast, FL | MEASURED WIND GUST TO 43 MPH IN WESTERN PALM COAST. HAM RADIO ANTENNA WAS TAKEN DOWN BY THE WIND GUST. |
| May 16, 5:55 PM EDT | TSTM WND GST 53 | Palm Coast, FL | MEASURED WIND GUST TO 53 MPH IN WESTERN PALM COAST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948
WUUS52 KJAX 162143
SVRJAX
FLC035-162200-
/O.NEW.KJAX.SV.W.0041.180516T2143Z-180516T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
543 PM EDT WED MAY 16 2018
The National Weather Service in Jacksonville has issued a
* Severe Thunderstorm Warning for...
Eastern Flagler County in northeastern Florida...
* Until 600 PM EDT.
* At 543 PM EDT, a severe thunderstorm was located over Bunnell,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Palm Coast, Flagler Beach, Bunnell, Marineland, Beverly Beach and
Espanola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2941 8116 2932 8119 2948 8142 2967 8121
2943 8111
TIME...MOT...LOC 2143Z 215DEG 37KT 2949 8123
HAIL...<.75IN
WIND...60MPH
$$
ZIBURA1 follow-up statement
703
WWUS52 KJAX 162159
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
559 PM EDT WED MAY 16 2018
FLC035-162209-
/O.EXP.KJAX.SV.W.0041.000000T0000Z-180516T2200Z/
Flagler FL-
559 PM EDT WED MAY 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FLAGLER COUNTY WILL
EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 2941 8116 2932 8119 2948 8142 2967 8121
2943 8111
TIME...MOT...LOC 2159Z 215DEG 37KT 2962 8112
$$
ZIBURAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:48 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 16, 2:48 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Jacksonville FL 248 PM EDT Wed May 16 2018 .NEAR TERM /Through Thursday/... The low pressure system over the Gulf of Mexico will be drawn northward today with it's movement eastward being restricted by the persistent and anomalous ridge along the eastern conus and western Atlantic. A significant amount of moisture will continue to pump into the region with the deep southerly flow, resulting in cloudy skies and numerous showers and scattered storms through Thursday. Rainfall amounts over this period are expected to be as high as 1.5 to 2 inches in some areas through Thursday, bringing the potential risk of water pooling over roads in areas where the ground has already previously been soaked by rain. Storms will continue to move across the area to the north at a fairly good clip of 20-30 mph this afternoon, with storm development diminishing in the central and eastern parts of the forecast area overnight but remaining fairly strong along the western areas closest to the Gulf coast. Model forecasts indicate conditions for Thursday to be similar to today, with a few strong storms possible and the largest risks being from winds during convective downbursts. Afternoon high temperatures for both today and Thursday will reach into the low to mid 80s. Overnight lows are expected to be in the high 60s inland and in the low 70s along the coast. .SHORT TERM /Thursday Night Through Friday Night/... Strong upper ridging will remain centered near Bermuda through the short term period. This blocking pattern will keep upper level troughing over the region, and unsettled weather is forecast to continue. Showers and storms are forecast to be ongoing, especially across the eastern half of the region. These showers and storms will push offshore, with mainly dry conditions after midnight. Deep south to southwesterly flow will continue, but slightly drier air will work its way into the area on Friday. The deep plume of moisture is forecast to push offshore, and this will lead to slightly lower rain chances. Showers and storms will move inland from the Gulf coast in the late morning to early afternoon, then push towards the east coast through the mid to late afternoon. An east coast sea breeze is also forecast to develop, and a few strong storms are forecast along this convergence area between I-95 and Highway 301. The main threat will be gusty winds. Overnight lows Thursday and Friday night will be in the mid to upper 60s across the interior and near 70 along the coast. Highs on Friday will be in the low to mid 80s. .LONG TERM /Saturday Through Wednesday/... Upper level shortwave over the Ohio Valley on Saturday is forecast to move off to the northeast, with just a broad weakness remaining over the northeastern Gulf and Southeast states. The strong and stacked ridge over the western Atlantic is forecast to shift slowly westward. A shortwave is forecast to rotate around the western side of the ridge, and push into the region on Sunday. A more south to southeasterly flow pattern is then forecast to prevail early next week. At least weak upper troughing is forecast to continue through the middle of next week, with scattered to numerous showers and storms expected each afternoon. Highs are forecast to be near normal, with overnight lows warmer than normal. && .AVIATION... MVFR/IFR conditions are possible in the afternoon and evening as storms move through the area towards the north at about 20 knots. Conditions will improve to VFR overnight with the possibility of lowering ceilings in the early AM. The Gainesville area should continue to expect showers and storms overnight and into tomorrow. && .MARINE... With upper level low pressure persisting over the northeastern Gulf of Mexico, southerly to southeasterly flow will continue over the waters through the rest of the week. SCEC conditions will continue to return periodically throughout the week and into the weekend. Rip Currents: Moderate Risk && .PRELIMINARY POINT TEMPS/POPS... AMG 66 82 66 85 / 60 60 30 60 SSI 72 81 71 80 / 50 60 30 40 JAX 68 85 68 85 / 40 60 20 60 SGJ 68 83 68 82 / 50 60 30 60 GNV 67 84 67 85 / 50 60 20 60 OCF 67 84 67 85 / 40 60 20 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Corless/Kennedy/Zibura
In the hours before
Special weather statement, May 16, 4:51 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
451 PM EDT WED MAY 16 2018
FLZ024-025-033-124-125-133-162115-
Coastal St. Johns FL-Inland Duval FL-Inland Nassau FL-
Coastal Duval FL-Coastal Nassau FL-Inland St. Johns FL-
451 PM EDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU...
NORTHWESTERN ST. JOHNS AND EASTERN DUVAL COUNTIES UNTIL 515 PM EDT...
At 451 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Callahan to Bayard.
Movement was northeast at 35 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Jacksonville, Fernandina Beach, Jacksonville International Arpt, Unf,
Fruit Cove, Ponte Vedra Beach, Arlington, Mandarin, Yulee and Neptune
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3003 8160 3068 8182 3072 8155 3071 8154
3072 8154 3073 8148 3072 8147 3019 8137
TIME...MOT...LOC 2051Z 242DEG 28KT 3060 8173 3013 8151
ZIBURALocal storm report, May 16, 5:09 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
509 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND GST 5 E ARLINGTON 30.34N 81.51W
05/16/2018 M44 MPH Duval FL ASOS
CRAIG AIRPORT ASOS IN JACKSONVILLE REPORTED WIND GUST TO
44 MPH FROM THE SOUTHWEST AT 502 PM EDT.
&&
JHESSSpecial weather statement, May 16, 5:12 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
512 PM EDT WED MAY 16 2018
GAZ136-150>154-164>166-162200-
Pierce GA-Ware GA-Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-
Brantley GA-Charlton GA-Coastal Camden GA-Wayne GA-
512 PM EDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR CAMDEN...GLYNN...SOUTHEASTERN
PIERCE...BRANTLEY...EAST CENTRAL WARE...SOUTH CENTRAL WAYNE AND
NORTHEASTERN CHARLTON COUNTIES UNTIL 600 PM EDT...
At 512 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Race Pond to near Kings Ferry to near
Yulee. Movement was northeast at 25 mph.
Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.
Locations impacted include...
St. Marys, Kingsland, Brunswick, St. Simons Island, Folkston,
Woodbine, Nahunta, Dock Junction, Kings Bay Base and Homeland.
LAT...LON 3113 8133 3110 8137 3072 8142 3067 8148
3067 8149 3070 8146 3072 8149 3071 8149
3069 8151 3071 8153 3072 8150 3072 8153
3069 8155 3075 8166 3079 8187 3083 8190
3082 8196 3081 8196 3104 8229 3153 8192
TIME...MOT...LOC 2112Z 220DEG 30KT 3103 8221 3076 8183 3067 8162
PETERSONLocal storm report, May 16, 5:21 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
521 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 4 W MAYPORT 30.39N 81.48W
05/16/2018 M42.00 MPH Duval FL MESONET
WEATHERFLOW OBSERVATION AT BUCK ISLAND MEASURED GUST TO
42 MPH.
0516 PM TSTM WND GST 2 N MAYPORT 30.41N 81.41W
05/16/2018 M48.00 MPH Duval FL MESONET
WEATHERFLOW OBSERVATION AT HUGUENOT PARK SUSTAINED WIND
TO 28 MPH MEASURED GUST TO 48 MPH.
0517 PM TSTM WND GST MAYPORT 30.38N 81.41W
05/16/2018 M45.00 MPH DUVAL FL ASOS
MAYPORT ASOS MEASURED A GUST TO 45 MPH.
&&
ASHASHYLocal storm report, May 16, 5:34 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
534 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 11 S BUNNELL 29.31N 81.27W
05/16/2018 Flagler FL TRAINED SPOTTER
EMERGENCY MANAGER RELAYED REPORT FROM SOUTHERN FLAGLER
COUNTY RELAY WILDLIFE MANAGEMENT AREA TRAINED SPOTTER
ESTIMATED WINDS OF 55 MPH AND MULTIPLE TREE LIMBS DOWNED.
&&
JHESSLocal storm report, May 16, 5:42 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
542 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 5 WSW SOUTH PONTE VEDRA 30.00N 81.41W
05/16/2018 St. Johns FL BROADCAST MEDIA
TREE FELL ACROSS INTERNATIONAL GOLF PARKWAY ABOUT 1 MILE
WEST OF U.S 1. TIME ESTIMATED FROM RADAR.
&&
ASHASHYThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:19 PM EDT | Special Weather Statement | JAX | Duval | 26 min |
| May 16, 12:50 PM EDT | Special Marine Warning | JAX | 55 min | |
| May 16, 2:44 PM EDT | Special Weather Statement | JAX | Alachua | 31 min |
| May 16, 3:12 PM EDT | Special Weather Statement | JAX | Bradford | 48 min |
| May 16, 3:21 PM EDT | Severe Thunderstorm Warning | JAX | Alachua, Bradford, Clay | 24 min |
| May 16, 3:25 PM EDT | Special Weather Statement | JAX | Baker, Union | 35 min |
| May 16, 3:49 PM EDT | Special Weather Statement | JAX | Clay | 26 min |
| May 16, 4:13 PM EDT | Special Weather Statement | JAX | Duval, Nassau | 32 min |
| May 16, 4:15 PM EDT | Special Weather Statement | JAX | Saint Johns | 45 min |
| May 16, 4:31 PM EDT | Severe Thunderstorm Warning | JAX | Putnam, Saint Johns | 21 min |
| May 16, 4:51 PM EDT | Special Weather Statement | JAX | Duval, Nassau | 24 min |
| May 16, 4:55 PM EDT | Special Marine Warning | JAX | 65 min | |
| May 16, 5:19 PM EDT | Special Marine Warning | JAX | 56 min | |
| May 16, 5:19 PM EDT | Severe Thunderstorm Warning | JAX | Flagler | 26 min |
| May 16, 5:34 PM EDT | Special Marine Warning | JAX | 56 min | |
| May 16, 6:19 PM EDT | Special Marine Warning | JAX | 56 min | |
| May 16, 7:53 PM EDT | Special Weather Statement | JAX | Flagler | 52 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.